Misuse of Over-the-Counter Medications Containing Acetaminophen
Acetaminophen is a widely used pain-killer and fever-reducer that can be found in many over-the-counter (OTC) medications, including numerous pain relievers, sleep aids, as well as cold, cough, and flu remedies. For most consumers, medications containing acetaminophen can be taken safely, following the recommended usage, dosage, and duration. But in a recent study published in InterScience, acetaminophen-associated overdoses account for about 56,000 emergency room visits yearly, causing 458 deaths, many of which were accidental.
Such accidental overdosing on medications containing acetaminophen, has been caused by not only some individuals hypersensitivity to acetaminophen, but also by individuals taking such medications for more days than recommended, and/or by interactions with other drugs, and/or by taking acetaminophen-containing medications with alcohol.
In another recent publication, by the U.S. Food and Drug Administration, it was stated that taking more than the recommended dose of acetaminophen can lead to serious liver damage. As listed in the Poisoning and Toxicology Handbook, acetaminophen can cause adverse reactions to the liver including, but not limited to, hepatic encephalopathy, hepatitis, jaundice, and cirrhosis. Thus, taking over-the-counter medications that include acetaminophen should be taken with care due to its risk of toxicity and to the potentially severe, even fatal, liver damage.
In another article published recently in the journal of Infectious Diseases Society of America, is was stated that acetaminophen is one of the few drugs currently in clinical use that is associated with predictable dose-related liver toxicity. And, according to the same above referenced study in InterScience, acetaminophen toxicity is the foremost cause of acute liver failure in the United States.
These facts and figures have astounded me as a regular consumer of acetaminophen pain-relievers and cold remedies. Both consumers and individuals in the health care field need to realize how far reaching OTC acetaminophen misuse is and the potential dangers inherient in the misuse of this or any OTC drug.
I would like to end by reminding you as with any drug product, over-the-counter medications containing acetaminophen should be taken with great caution. There are potential risks involved, though rarely when taken according to the recommendations printed on the product packaging. Minor oversights or lack of understanding or knowledge can have serious consequences to the consumer.
Please feel free to join in this discussion and offer your thoughts and opinions by posting a comment below. And if you have questions or concerns about the medications you are taking or plan to take you should always speak to your doctor or pharmacist. For additional information about acetaminophen and its dangers, please view the following websites:Misuse of Acetaminophen